Michigan, 2015High Wind in Michigan, April 1, 2015
April 1, 2015 · NWS MQT · 1 event in 1 county or zone
A strong southwest flow around low pressure tracking across south central Canada brought damaging winds to Gogebic County late evening on the 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southwest flow around low pressure tracking across south central Canada brought damaging winds to Gogebic County late evening on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 1, 5:54 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 1, 5:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
754 PM EDT WED APR 1 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 402 PM EDT WED APR 1 2015
MID TO HIGH WAA CLOUDS AND LIGHT SHOWERS LINGER FROM N LAKE SUPERIOR
THROUGH THE E THIRD OF THE CWA AT 20Z THIS AFTERNOON. THE MAIN FOCUS
IS TURNING TO THE W WHERE WE HAVE ONGOING CONVECTION BEING HELPED
OUT BY THE LAKE SUPERIOR LAKE BREEZE. EXPECT THIS AREA THAT HAS BEEN
PRODUCING PEA SIZED HAIL TO DIMINISH IN INTENSITY AS IT EXITS THE
LAKE BREEZE AREA AND MOVES CLOSER TO UPPER MI.
KEPT THE POTENTIAL FOR ISOLATED THUNDERSTORMS ALONG THE WI BORDER
THROUGH THE OVERNIGHT HOURS...CLOSER TO THE RIBBON OF INSTABILITY
OVER WI. WITH STRONG WAA AND A 40-50KT LLJ TONIGHT...EXPECT TEMPS TO
STAY IN THE 40S FOR MOST LOCATIONS. THE FAVORABLE DOWNSLOPE AREAS
OVER THE W HALF
/EXCLUDING
THE KEWEENAW PENINSULA/ ALONG LAKE SUPERIOR MAY STAY IN THE MID 40S.
OVER THE E A FEW POCKETS OF UPPER 30S WILL NOT BE OUT OF THE
QUESTION...FARTHER AWAY FROM THE NEARING SFC LOW OVER E ND AND FAR W
MN...WITH A FEW MORE POCKETS OF CLEARING POSSIBLE.
EXPECT LOW RH/STRONG GUSTY WINDS TO DEVELOP THURSDAY
AFTERNOON...WITH RH VALUES BOTTOMING OUT 20-25 PERCENT W OF A LINE
FROM AROUND BARAGA TO IRON MOUNTAIN. AFTER COORDINATING WITH FIRE
USER GROUPS AND DUE TO THE POCKETS OF SNOW STILL IN THE WOODS...AND
RECENT PRECIP...A WILDFIRE POTENTIAL STATEMENT OR FIRE WEATHER WATCH
IS NOT NEEDED AT THIS TIME. EXPECT TEMPS TO RISE NEAR 60F OVER THE W
HALF OF THE CWA...WHILE LINGER IN THE 50S W-WSW UNDER INCREASING SFC
WINDS. EXPECT MID TO LATE AFTERNOON GUSTS NEARING 30MPH OVER THE FAR
W NEAR IWD.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 417 PM EDT WED APR 1 2015
THU NIGHT INTO FRI...SHORTWAVE AND ASSOC COLD FRONT PUSH THROUGH
UPPER MI THU EVENING. CAA IN THE WAKE OF THE FRONT WILL DROP 850 MB
TEMPS TO -10C TO -12C BY 12Z/FRI. WITH INVERSION HEIGHTS DROPPING TO
AROUND 5K FT...AND MARGINAL INSTABILITY FOR LES...ONLY LOWER END
CHANCE POPS WERE INCLUDED FROM LATE THU NIGHT THROUGH FRI MORNING
FOR NW FLOW FAVORED AREAS. ALSO WITH FAIRLY EXTENSIVE ICE COVER
LINGERING OVER MUCH OF EASTERN LAKE SUPERIOR THIS MAY FURTHER LIMIT
ANY LES OVER ERN COUNTIES. WITH MUCH COLDER AIR MOVING IN EXPECT
FRIDAYS HIGH TEMPS IN THE LOWER TO MID 30S...ABOUT 25 DEGREES LOWER
THAN THURSDAY.
FRI NIGHT INTO SAT...PCPN CHANCES WILL INCREASE AGAIN LATE FRI NIGHT
INTO SATURDAY AS MODELS SHOW ANOTHER WEAK CLIPPER SHRTWV MOVING
THROUGH THE NRN LAKES. HOWEVER...WITH ONLY LIMITED MOISTURE
AVAILABLE IN A NW FLOW AND FAIRLY WEAK FORCING INDICATED...ANY
SNOWFALL AMOUNTS SHOULD AMOUNT FROM A DUSTING TO HALF AN INCH. IF
PCPN OCCURS SOUTH CENTRAL IT COULD BRIEFLY MIX WITH RAIN DUE TO
EXPECTED WARMER TEMPS THERE...BUT DRYNESS OF AIRMASS AND ASSOC
EVAPORATIVE COOLING SHOULD TEND TO KEEP PREDOMINANT PCPN TYPE SNOW.
SUN...STILL PLENTY OF MODEL DIFFERENCES AND THUS LOWER FCST
CONFIDENCE AS THE PATTERN TRANSITIONS FROM NORTHERN BRANCH DOMINANT
TO MORE ZONAL PACIFIC FLOW. THE 00Z/12Z ECMWF RUNS ALLOW ANOTHER
STRONGER SHRTWV TO BRING A BATCH OF SNOW INTO THE AREA SUN WHILE THE
GFS KEEPS DRY CONDITIONS WITH MID-LEVEL AND SFC RIDGING OVER THE
AREA. 12Z CANADIAN RUN OFFERS MORE OF A COMPROMISE BRINGING PCPN
INTO MAINLY THE FAR SCNTRL CWA. FOR NOW WL MAINTAIN GOING LOW SLIGHT
CHC POPS UNTIL MODELS COME INTO BETTER AGREEMENT.
MON-WED...AS A TROUGH DIGS INTO THE WRN CONUS THE RESULTING SW FLOW
THROUGH THE PLAINS TOWARD THE GREAT LAKES AND WAA PATTERN COULD
BRING ADDITIONAL PCPN TO THE NRN LAKES. THE 12Z ECMWF STILL SHOWS
CONFLUENT FLOW AND DRIER CONDITIONS INTO THE NRN LAKES ON MON
SIMILAR TO 00Z RUN...BUT BEGINS TO TREND FARTHER NORTH WITH PLAINS
SYSTEM FOR MON NIGHT INTO TUE NIGHT BRINGING PCPN INTO THE AREA.
MEANWHILE...THE 12Z GFS AND GEM-NH BRING PLAINS SFC LOW AND ASSOC
WARM FRONT FARTHER NORTH ALREADY ON MON SPREADING PCPN INTO SW AND
SCNTRL PORTION OF THE CWA. GIVEN MODEL UNCERTAINTY FOR NOW WILL
CONTINUE TO UTILIZE A MODEL BLEND FOR POPS MON INTO TUE NIGHT
KEEPING CHC POPS ACROSS THE AREA...HIGHEST TO THE SOUTH CLOSER TO
WARM FRONT. WED LOOKS DRIER AS BOTH ECMWF AND GFS HAVE HIGH PRES
RIDGE BUILDING IN FM NORTH OF LAKE SUPERIOR.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 754 PM EDT WED APR 1 2015
COLD FRONT WILL MOVE ACROSS UPPER MI LATE TONIGHT/THU MORNING. AHEAD
OF THE FRONT...LOW-LEVEL JET WILL TRANSLATE ACROSS THE AREA...
LEADING TO LLWS TONIGHT AT KCMX/KSAW WHERE SFC WINDS WILL BE MORE
DECOUPLED THAN AT KIWD. LATEST KMQT VAD WIND PROFILE (2338Z) SHOWS A
S WIND OF 40KT AT 500FT AGL. SCT -SHRA ARE EXPECTED TONIGHT...MAINLY
DURING THE EVENING. WILL WATCH TSRA CURRENTLY IN NW WI AS THEY MAY
REACH KIWD THIS EVENING IF THEY HOLD TOGETHER. WHILE VFR CONDITIONS
SHOULD PREVAIL TONIGHT AT ALL TERMINALS...THERE IS SOME POTENTIAL OF
MVFR CIGS JUST AHEAD OF THE COLD FRONT LATE TONIGHT/EARLY THU
MORNING AT KSAW. CONDITIONS WILL BE VFR ON THU AS VERY DRY AIR MASS
SWEEPS INTO THE AREA BEHIND COLD FROPA. WINDS WILL ALSO BECOME GUSTY
TO 30KT OR MORE THU AFTN AT KCMX AND ESPECIALLY AT KIWD UNDER VERY
DEEP MIXING.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 402 PM EDT WED APR 1 2015
AS A RIDGE OF HIGH PRESSURE MOVES OFF THE MID ATLANTIC COAST
TONIGHT...LOW PRESSURE JUST WEST OF INTERNATIONAL FALLS WILL MOVE E.
AN ASSOCIATED TROUGH/COLD FRONT WILL CROSS LAKE SUPERIOR LATE
TONIGHT AND THURSDAY MORNING WHILE THE LOW MOVES OVER N ONTARIO. SSE-
S GALE FORCE GUSTS OF 35KTS WILL BE POSSIBLE OVER MAINLY CENTRAL
LAKE SUPERIOR INTO THE EARLY OVERNIGHT HOURS. A SECONDARY COLD FRONT
WILL THEN CROSS LAKE SUPERIOR THURSDAY EVENING AS THE LOW MOVES
ACROSS JAMES BAY. HIGH PRESSURE WILL THEN MOVE INTO THE N CENTRAL
PLAINS ON FRIDAY...AND THE MID MS AND OH RIVER VALLEYS ON SATURDAY.
LOOK FOR A WEAK TROUGH TO CROSS THE UPPER GREAT LAKES ON SATURDAY.
FOR SUNDAY AND MONDAY...A HIGH WILL SETTLE ACROSS MANITOBA AND
ONTARIO...AS BROAD LOW PRESSURE FORMS ACROSS THE CENTRAL PLAINS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR LSZ244-245.
GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LSZ265.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR LSZ264-266.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...VOSS
AVIATION...ROLFSON
MARINE...KF
Hazardous weather outlook, Apr 1, 3:10 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EDT WED APR 1 2015
MIZ001>007-009>014-084-085-021100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
510 PM EDT WED APR 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WEST HALF OF UPPER
MICHIGAN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-021100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
510 PM EDT WED APR 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
SOUTHEAST GALES TO 35 KNOTS ARE EXPECTED INTO THIS EVENING OVER
CENTRAL LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND OPEN
WATERS FORECAST FOR FURTHER DETAILS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN HALF OF
LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-021100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
510 PM EDT WED APR 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
VOSS
In the hours before
Local storm report, Apr 1, 7:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
929 PM EDT WED APR 1 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM NON-TSTM WND GST 1 WSW LAURIUM 47.23N 88.45W
04/01/2015 M45 MPH HOUGHTON MI TRAINED SPOTTER
MOST GUSTS AROUND 30 MPH. FROM THE SE
&&
PETROHigh Wind, Gogebic
- When
- April 1, 10:00 PM CST to 11:30 PM CST
- Where
- Gogebic forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The Michigan State Police post in Wakefield reported numerous trees and power lines down across the county due to strong south to southwest winds. The strong winds collapsed a 300-foot radio tower near Bessemer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 1 to 3, 2015$1.6 million · EF2 · 62 events
- Tornado and Hail in Arkansas, April 1 to 3, 2015$500,000 · EF1 · 12 events
- Hurricane in Guam, April 1 to 2, 2015$1.0 million · 1 event
- Drought in Texas, April 1 to 30, 2015$43,000 · 25 events
- Flash Flooding in Texas, April 1, 2015$120,000 · 2 events
- Hail in Texas, April 1, 2015$35,000 · 2.75 in hail · 13 events
- Drought in Oklahoma, April 1 to 30, 201532 events
- Drought in Texas, April 1 to 30, 201519 events
- High Wind in Texas, April 1, 2015$20,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, April 1, 2015$1,000 · 1.25 in hail · 18 events
- Drought in New Mexico, April 1 to 30, 201516 events
- Drought and Dense Smoke in Colorado, April 1 to 30, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570999.